Massachusetts, 2015

Winter Weather in Massachusetts, February 14 to 15, 2015

February 14 to 15, 2015 · NWS ALY · 1 event in 1 county or zone

A fast moving, but strong clipper system moved from the Great Lakes region towards the Northeast on Saturday, February 14th. Light snowfall spread across western Massachusetts during the early afternoon hours and began to pick up in intensity.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A fast moving, but strong clipper system moved from the Great Lakes region towards the Northeast on Saturday, February 14th. Light snowfall spread across western Massachusetts during the early afternoon hours and began to pick up in intensity. This snowfall made for hazardous travel conditions.

During the evening hours and into the early morning hours on Sunday, February 15th, the clipper storm began to re-form off the New England coast as a powerful winter storm. While the majority of the heavy snow with this developing system remained to the east across central and eastern New England, periods of snow continued over parts of the northern Berkshires, especially across the higher elevations.

By the time snow finally tapered off during the mid-morning hours on Sunday, February 15th, many areas received at least 4 inches, with locally higher amounts over the mountain summits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 14, 9:22 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 14, 9:22 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
922 AM EST SAT FEB 14 2015

.SYNOPSIS...
A POWERFUL CLIPPER SYSTEM WILL IMPACT THE REGION TODAY WITH SNOW
ACROSS THE ENTIRE REGION. THIS STORM WILL RAPIDLY INTENSIFY OFF
THE NEW ENGLAND COAST TONIGHT. INCREASING WINDS AND DANGEROUS
WIND CHILLS ON THE BACK SIDE OF THIS INTENSE STORM WILL BE FELT
SUNDAY INTO SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
..WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW..

AS OF 945 AM EST...VERY LIGHT SNOW OR FLURRIES HAVE BEGUN TO WORK
INTO OUR REGION. THE COLUMN WAS SATURATING UP AT THE LOWER
LEVELS...BUT STILL RATHER DRY FURTHER UP. FOR THIS UPDATE...LOWERED
TEMPERATURES SEVERAL DEGREES ACROSS THE BOARD DUE TO THE SNOW
ARRIVING WHICH WILL KEEP THE COLUMN COOLER.

THE CLIPPER WAS WORKING ACROSS ONTARIO WAS STARTING TO WEAKEN AS
ENERGY FROM IT HAS BEGUN TO TRANSFER TOWARD EASTERN PENNSYLVANIA.

WILL JUST CALL IT PERIODS OF LIGHT SNOW (REALLY FLURRIES) WITH
LITTLE OR NO ACCUMULATION THE REMAINDER OF THE MORNING. THE SNOW
WILL BECOME A LITTLE HEAVIER THIS AFTERNOON...BUT STILL LIGHT. MOST
AREAS WILL ONLY RECEIVE AROUND AN INCH OR SO THROUGH DARK. THE MORE
SIGNIFICANT SNOW ARRIVES TONIGHT.

LOOK FOR HIGHS AROUND 20 IN THE VALLEYS FROM ALBANY SOUTH...TEENS
ELSWHERE.

TONIGHT...AS THE POTENT UPPER WAVE MOVES OFF THE MID-ATLANTIC/NEW
ENGLAND COAST THIS EVENING...EXPLOSIVE CYCLOGENESIS WILL
COMMENCE. THE CHALLENGE FOR OUR REGION IS IF/WHERE THE INVERTED
TROUGH AXIS DEVELOPS AND EVOLVING TROWAL/DEFORMATION. THE 00Z/06Z
NAM12 REMAINS CONSISTENT WITH THE INVERTED TROUGH AXIS SETTING UP
MAINLY TO THE SOUTH OF I90. 00Z GFS IS FURTHER NORTH WHICH WOULD
IMPACT THE I90 CORRIDOR AND THE 00Z ECMWF IS INBETWEEN. THE OTHER
COMPLICATED FACTOR TO THIS IS CROSS SECTIONS REVEAL A TROPOPAUSE
FOLD OCCURRING ACROSS EASTERN NY WHICH COULD CUT DOWN OUR SNOW
ACCUMULATIONS AS WELL. GIVEN THE UNCERTAINTY WHERE AND JUST HOW
INTENSE THIS INVERTED TROUGH AXIS WILL BE...WE WILL CONTINUE WITH
THE SNOW AND BLOWING SNOW ADVISORY THROUGH TONIGHT.
FURTHERMORE...BUFKIT PROFILES ACROSS THE REGION SUGGEST WITHIN
THIS BAND OF SNOW...THE MAX LIFT WILL OCCUR WITHIN THE FAVORED
DENDRITIC GROWTH ZONE WHERE SNOW RATES COULD BE MAXIMIZED. PER
COORDINATION WPC QPF VALUES...ANOTHER 1-4 INCHES ARE EXPECTED.
GIVEN THE TIME FRAME OF THIS SNOW EVENT...WE FELT WE WOULD NOT
EXCEED OUR 7 INCHES IN 12 HOURS NOR THE 9 INCHES IN 24 HOURS FOR
ANYTHING HIGHER THAN AN ADVISORY. THANKS FOR THE EXTENSIVE
COLLABORATION TO NEIGHBORING FORECAST OFFICES THIS MORNING.

WINDS WILL INCREASE OVERNIGHT AND WHERE SNOW HAS FALLEN ALONG WITH
PREVIOUS SNOW ON THE GROUND...CONSIDERABLE BLOWING SNOW IS
EXPECTED. POTENTIAL MIXING LAYER HEIGHTS SUGGEST WIND GUSTS WILL
BE WITHIN THE 20KT RANGE /FUNNELING DOWN THE HUDSON COULD INCREASE
THOSE MAGNITUDES FURTHER CLOSER TO 30 KTS/.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
..WIND CHILL WARNINGS POSTED FOR THE ENTIRE REGION..
AS THE METEOROLOGICAL BOMB DEEPENS FURTHER IN THE GULF OF
MAINE...DEFORMATION AXIS IS FORECAST TO LINE UP ALONG OR JUST EAST
OF THE HUDSON RIVER SUNDAY MORNING. WE WILL HOLD ONTO THE ADVISORY
THROUGH THE MID MORNING HOURS WITH THE BEST POTENTIAL FOR
ADDITIONAL ACCUMULATING SNOW ALONG AND EAST OF I87. THE MAIN
HAZARD WILL BE THE INCREASE WINDS AND FALLING TEMPERATURES. MIXING
LAYER HEIGHTS SUGGEST WE TAP INTO THE 30KT RANGE ALONG WITH
FUNNELING INTO THE VALLEY LOCATIONS WILL RESULT IN ADDITIONAL
BLOWING SNOW. BUT THE FALLING TEMPERATURES COMBINING WITH THESE
WINDS WILL RESULT IN BITTERLY COLD...DANGEROUS...LIFE THREATING
WIND CHILLS! AFTER EXTENSIVE COORDINATION...WIND CHILL WARNINGS
WILL BE ISSUED FOR THE ENTIRE CWFA. TEMPERATURES SUNDAY NIGHT WILL
FALL WELL BELOW ZERO WITH WIND CHILLS APPROACHING 50 BELOW ZERO
INTO THE ADIRONDACK REGION WITH 25 TO 40 BELOW ZERO ELSEWHERE.
SKIES WILL LIKELY QUICKLY CLEAR SUNDAY EVENING AS WELL FURTHER
INCREASING THE POTENTIAL FOR THESE LOW TEMPERATURES.

SUBSIDENCE INCREASES QUICKLY OVERNIGHT INTO MONDAY MORNING AS
SURFACE HIGH OVER THE OHIO VALLEY AND LOWER GREAT LAKES BUILDS
INTO THE REGION. A GREAT DEAL OF SUNSHINE IS FORECAST MONDAY ALONG
WITH DIMINISHING WINDS AS THE WIND CHILL WARNING HEADLINE IS SET
TO EXPIRE AROUND NOON /MAY TRANSITION TO AN ADVISORY BUT WE WILL
MONITOR TRENDS AND ADJUST ACCORDINGLY/.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
TO START THE EXTENDED PERIOD...ANOTHER VERY COLD NIGHT IS EXPECTED
FOR MONDAY NIGHT. LUCKILY...WINDS WILL BECOMING LIGHT DURING THE
OVERNIGHT HOURS THANKS TO HIGH PRESSURE MOVING OVER THE AREA...SO
WIND CHILL WON/T BE A BIG FACTOR. STILL...OVERNIGHT LOWS ARE
EXPECTED TO BE BRUTAL OVER THE REGION...WITH MIN TEMPS BELOW ZERO
EVERYWHERE...WITH -10 TO -20 OVER THE HIGH TERRAIN.

THE HIGH PRESSURE AREA WILL SLIDE EASTWARD FOR TUESDAY MORNING
     BUT WILL REMAIN CLOSE ENOUGH TO THE AREA TO ALLOW FOR CONTINUED
DRY WEATHER THROUGH THE MORNING. TEMPS WILL CONTINUE TO BE BELOW
NORMAL...WITH HIGHS ONLY IN THE MID TEENS TO MID 20S. CLOUDS WILL
START TO INCREASE FOR TUESDAY AFTERNOON AND SOME LIGHT SNOWFALL MAY
BEGIN IN FAR SOUTHWESTERN AREAS BY THE LATE AFTN OR EARLY EVENING
HOURS. THIS WILL ULTIMATELY DEPEND ON THE TRACK OF A SOUTHERN STREAM
SFC LOW PRESSURE AREA MOVING UP THE EASTERN SEABOARD. WHILE SOME
RECENT MODEL GUIDANCE...INCLUDING THE 00Z ECMWF...SHOW THIS SYSTEM
REMAINING FAR ENOUGH SOUTH AND EAST TO HAVE LITTLE IMPACT ON THE
AREA...THERE STILL REMAINS SOME UNCERTAINTY. THE 00Z GFS AND MANY OF
THE 00Z GEFS MEMBERS CONTINUE TO SHOW AN IMPACT OF AT LEAST LIGHT TO
MODERATE SNOW BY LATE TUESDAY INTO TUESDAY NIGHT...AND ENDING
WEDNESDAY MORNING. WITH THIS UNCERTAINTY IN MIND...WILL CONTINUE
TO GO WITH CHC POPS FOR SNOW DURING THIS TIME PERIOD. TEMPS WILL
CONTINUE TO BE VERY COLD...WITH SINGLE DIGITS FOR TUESDAY
NIGHT...AND MID TEENS TO MID 20S ON WEDNESDAY.

BEHIND THIS STORM SYSTEM...ANOTHER BLAST OF FRIGID ARCTIC AIR LOOKS
TO MOVE TOWARDS THE REGION FOR THE LAKE WEEK PERIOD. SOME LAKE
EFFECT SNOW MAY IMPACT FAR NORTHWESTERN AREAS AS WELL...WITH SOME
FLURRIES POSSIBLE ELSEWHERE THANKS TO A DEEP AND COLD UPPER LEVEL
TROUGH OVER THE REGION.  TEMPS ON WED/THURS NIGHTS WILL BE BELOW
ZERO FOR MOST LOCATIONS...WITH TEMPS CLOSING IN ON -20 ACROSS THE
ADIRONDACKS.  HIGHS ON THURS/FRI ONLY LOOK TO REACH THE SINGLE
DIGITS TO LOW TEENS.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
DURING THE MORNING
TODAY...BKN-OVC CIGS WILL CONTINUE TO LOWER AND THICKEN. WINDS WILL
BE LIGHT FROM A SOUTHERLY DIRECTION. MUCH OF THE MORNING WILL BE
DRY...ALTHOUGH A FEW VERY LIGHT FLURRIES OR AREAS OF LIGHT SNOW MAY
START TO MOVE TOWARDS THE TAF SITES TOWARDS THE LATE MORNING HOURS.

BASED ON THE LATEST HIRES NAM/HRRR GUIDANCE...LIGHT SNOWFALL LOOKS
TO EXPAND FROM WEST TO EAST ACROSS THE REGION DURING THE AFTERNOON
HOURS. ALTHOUGH SNOWFALL WILL BE LIGHT...EXPECT THIS STEADY SNOW TO
BEGIN AND DROP VSBYS TO IFR BY ABOUT 18-19Z FOR ALL TAF SITES. LIGHT
SNOW WILL CONTINUE THROUGH THE REMAINDER OF THE DAY...AND MAY BECOME
SOMEWHAT HEAVIER TOWARDS EVENING...SO WILL CONTINUE TO ALLOW FOR
LOWER VSBYS/CIGS TOWARDS EVENING AND INTO THE OVERNIGHT HOURS.

SOUTH WINDS WILL BE IN PLACE AT 5-10 KTS DURING THE DAY TODAY. WINDS
WILL ABRUPTLY SWITCH TO A N-NW DIRECTION LATE THIS EVENING...AS AN
ARCTIC COLD FRONT PASSES THROUGH THE REGION. WINDS WILL START TO
BECOME STRONGER AND GUSTIER BY LATE TONIGHT...WITH A FEW GUSTS TO
NEAR 25 KTS AT KALB LATE TONIGHT. SNOWFALL WILL CONTINUE THROUGH
MUCH OF SAT NIGHT...ESP AT KPSF...BUT WILL START TO LIGHTEN UP BY
LATE IN THE NIGHT...ALTHOUGH BLOWING SNOW IS EXPECTED FOR ALL SITES.
FLYING CONDITIONS MAY RETURN TO MVFR FOR MOST SITES BY THE LATE
NIGHT HOURS...ALTHOUGH THIS IS RATHER LOW CONFIDENCE FOR WHEN
EXACTLY THIS WILL OCCUR.

OUTLOOK...
SUN: MODERATE OPERATIONAL IMPACT. CHC SHSN...BLSN.

SUN NIGHT-MON NIGHT: NO OPERATIONAL IMPACT. NO SIG WEATHER.

TUE-WED:  MODERATE OPERATIONAL  IMPACT. CHC SN.

&&

.HYDROLOGY...
MUCH BELOW NORMAL TEMPERATURES WILL BE THE GENERAL RULE WHICH
WILL ALLOW ICE TO CONTINUE TO THICKEN ON RIVERS...STREAMS
CREEKS...LAKES AND OTHER BODIES OF WATER. SOME GAGES WILL
EXPERIENCE MORE ICE AFFECTS THROUGH THE WEEKEND.

A ROUND OF LIGHT TO MODERATE SNOWFALL TODAY INTO TONIGHT.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.CLIMATE...
GIVEN THE BITTERLY COLD TEMPERATURES ALOFT...WE LOOKED AT
CLIMATOLOGY FOR THE 850MB LEVEL. THE COLDEST EVER OBSERVED ON OUR
UPPER AIR SOUNDINGS WAS -30C. PER NCEP MODEL SUITE...THE LOWEST
VALUES AT UPPER AIR RELEASE TIMES /00Z/12Z/ ARE FORECAST TO BE
INTO THE NEGATIVE MID 20S C ON 00Z MON.

SURFACE TEMPERATURES...
RECORD LOW TEMPERATURES FOR MONDAY FEBRUARY 16TH:
LOCATION		TEMP	YEAR
ALBANY			-20F	1943
GLENS FALLS		-24F	2004
POUGHKEEPSIE	-3 F	1963
BENNINGTON 		-13F	2004
PITTSFIELD		-26F	1943

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR CTZ001-013.
     WIND CHILL WARNING FROM 10 AM SUNDAY TO NOON EST MONDAY FOR
     CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
     WIND CHILL WARNING FROM 10 AM SUNDAY TO NOON EST MONDAY FOR
     NYZ032-033-038>043-047>054-058>061-063>066-082>084.
MA...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR MAZ001-025.
     WIND CHILL WARNING FROM 10 AM SUNDAY TO NOON EST MONDAY FOR
     MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 10 AM EST SUNDAY FOR VTZ013>015.
     WIND CHILL WARNING FROM 10 AM SUNDAY TO NOON EST MONDAY FOR
     VTZ013>015.

&&

SYNOPSIS...GJM/BGM
NEAR TERM...HWJIV/BGM
SHORT TERM...GJM/BGM
LONG TERM...FRUGIS
AVIATION...FRUGIS
HYDROLOGY...BGM
CLIMATE...
Hazardous weather outlook, Feb 14, 4:24 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
424 AM EST SAT FEB 14 2015

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
424 AM EST SAT FEB 14 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 AM EST SUNDAY...
...WIND CHILL WARNING IN EFFECT FROM 10 AM SUNDAY TO NOON EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL WARNING.

ADDITIONAL WIND CHILL HEADLINES MAY BE NEED THURSDAY NIGHT INTO
FRIDAY MORNING. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL
WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW TO THE
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
February 14, 1:00 PM EST to February 15, 10:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557689.